Bowel cancer treatment and side effects

Jane39

5FU Pump running slow - any tips ?

My 5 fu pump has mostly never finished within the prescribed 46 hours . It’s been on for 24 hours now and is so slow . My team are aware but wonder if anyone has learnt any tricks or tips with position etc . The line is not twisted , the white valve has constant skin contact . My PICC line is fine and flushes easily . How much do people have left ? Thank you

Polly 1

It's the little things @Jane39 😊

Thanks @Liriodendron345 he was very pleased!!

He had a 90 min sleep this afternoon but other than that he's been fine. Much better than usual as not 'bouncing off the walls' with extra steroid energy 😨

We shall see how he is tomorrow :x:

Liriodendron345

Very impressed @Jane39! I disconnected mine yesterday eve, - flat as a pancake, but I didn’t take a picture 😀

Jane39

@Polly 1 ... I’m keen to reduce my steroids even more if he thinks it’s better!
I was pleased with my pump ! 😂
@Liriodendron345 .. did you go over the 46 hours ? Interesting that you are ‘allowed ‘ to disconnect... oncology won’t let me !!!! 🤔

Liriodendron345

Hi @Jane39, no it was almost exactly 46 hours, but as I think mentioned earlier, mine is often finished after about 44 hours! It is brilliant that my hospital supports me disconnecting; I had two training/supervised disconnection sessions and was then ‘assessed’ on the third disconnection. Very nervous the first time I did it, but now it is absolutely fine 😀

Polly 1

Just read you have a portacath @Liriodendron345 hubby was just struggling trying to see how he could disconnect from his PICC line himself!

When the team of District nurses changed recently and they said there was no-one trained to disconnect a pump he said perhaps I could be trained - they said no but there dosnt seem to be a problem now and there are at least two who do it thank goodness.

Do you have a picc line @Jane39 ?

Jane39

@Liriodendron345 @Polly 1 - it’s so frustrating when the pump doesn’t finish . My hospital are concerned about me handling the cytotoxic drugs .... it’s crazy as I am a clinical specialist nurse - I have taught nurses and patients PICCS and Portacaths for years .... wrote all the policies and procedures for the region ! The district nurses are great and have no issues coming to me ..... it would just give me some flexibility!
I have PICC line. Thinking of a Portacath possibly .
I’m working on my oncologist to support me and allow me to disconnect! :x::x:

Liriodendron345

@Polly 1 and @Jane39; I was told that my hospital have trained partners/spouses to disconnect PICC Lines as it would be very hard to do one handed. I do not understand your hospital’s objections @Jane39 given your background and I don’t handle the cytotoxic drug - as you know the line is clamped and the pump connection is then capped. It is very rare for there to be any spillage and even then it is less than one ml ......... I came across a good few District nurses who had no experience with disconnecting from a portacath. Sadly I twice had to go back to the hospital as the disconnection had mistakenly occurred before the line had been flushed with saline or hepsal. The benefits for me are not just practical but psychological as well! Kim :x::x:

Polly 1

How are you feeling today @Jane39 ?

Are you feeling the same as your cycles with Irinotecan or better? Which day did you have your main treatment this week - C's was on Wednesday

He had a couple of little sleeps of about an hour each today but just because he felt he ought to rather than the complete 'I need to sleep NOW I can't do anything' fatigue he usually gets. No pains in his abdomen yet either

His skin is a little worse than it usually is on a Saturday but not too bad yet. He's hoping by starting early it will calm down quicker next week - hope he's right.

:x:

Jane39

Hi @Polly 1 . I had main treatment Tuesday. Overall , so far I think better.... very few tummy spasms, less trips to the loo so far ( fingers crossed) . Definitely had that awful steroid flump and bit tearful last night ( 24 hours after last steroid) . Red face seems a little better today . Hope hubbys skin doesn’t flare as bad for him . Hoping minus Irinotecan that tummy is more settled! :x:

Polly 1

Glad to hear all is reasonably OK so far @Jane39 fingers crossed it continues

:x:

scruffysheep

My hospital also trains partners/ friends to remove the 5fu pumps. The first cycle we had to go back so hubby could be talked through the process and the next 10 he did at home. I only went back fir the last to be disconnected because they were taking my picc line out at the same time.
It would have driven me mad having to wait for a district nurse (who possibly didn't know what she/he was doing) to come round to do it.

Polly 1

How are you now @Jane39 ? How did the last few days compare with previous cycles?

C has had a few naps but nothing like the usual fatigue. No tummy problems either. He reckons his skin hasnt been quite so bad, and definately not as painful, but still very red and sore. He finishes his short 5 day course of Doxycycline tomorrow but not sure if it has helped or not.

Jane39

Hi @Polly 1 . Good to hear hubby feels slightly better especially with his skin .
I’ve had no skin rash / dryness or pustules yet .... had the usual red glowing face from chemo and steroids . Have had tummy spasms but not quite as bad and fatigue is less .

I am taking doxy continuously again as advised . We all get such different opinions from our oncologists?

Hope you both have a good day :x:

Polly 1

It's really strange @Jane39 for the first 11 treatments he didn't really have a problem with his skin. Then he had a 5 week break for possible surgery. After that its been quite bad.
This time very red but not quite as painful as previous cycles. He's had a nap or two most days but no major fatigue. No tummy spasms either so I presume that was 'evil Irene' aka Irinotecan. He feels much better in himself just fed up of his sore bits! Hopefully will calm down tomorrow.

Jane39

@Polly 1 . Poor C . That looks so painful and sore . I had similar ( but no where near as bad!) after cycle 12 , but was on holiday and thought the sun exposure and factor 50 creams were the cause . No wonder he is fed up . Do any creams help ? Will they not let him try continuous antibiotics? My oncologist was telling me about the research and results show the benefits are significant with antibiotics. Before I had a break off them after 6 months I was managing an alternative day
Doxy ... just thinking of everything as that looks so painful 😣

Jane39

Hi @Polly 1 . How is C doing with his cycle ? Hope his skin hasn’t been to painful . :x:

Polly 1

Hi @Jane39.

His skin quickly calmed down after my last post thank goodness. His face still remains pink but everything is so much better than it was. No mouth ulcers or any other problems so together with the reduced fatigue much better thank you. As the weather got cooler it helped as well.

He is due his next chemo on Wednesday. He is going to have a 2 week break at the beginning of September so he can get a dental crown sorted.

How are you getting on? Is it chemo day for you tomorrow? :x::x:

Jane39

Hi @Polly 1 .
Im so pleased to hear that . C face looked so painful . Also good that overall things were better for him .

I started with a small skin reaction to face and chest on day 11 but it's minimal. Overall I think things are better without Irinotecan. Mostly struggled with the steroid crash day 4 -5 and tummy issues from day 5-9 ( but not as bad as it has been) .

I had treatment today - a day early but only because of capacity at the unit . Back to my normal Tuesday’s after that :x::x:

Polly 1

Glad to hear all went OK @Jane39 and hope this cycle is the same - are you still having Dexys tablets as well as IV?
Our chemo unit always say they can extend a cycle by a day but can never shorten it - it's funny how each unit has different 'rules'.
You say you got a small skin reaction on day 11 - was it all normal before then?

Jane39

@Polly 1 . Thanks . Yes , I have Dexy tablets ( no IV) on treatment day and then it’s been reduced to 2 more days . I’m seeing consultant next week so will
ask to reduce more . But I may reduce or not take tomorrow’s dose ( naught me !).

Skin had almost completely got back to normal after the 4 week break and the signs crept in at end of the new regime.... little face and chest rash and finger tip cracks . No dryness or sore nail beds . Hair not so dry and brittle. The break has definitely helped . Don’t forget though , I’ve been put back on continuous Doxy and it was when I stopped it that my skin definitely got worse ( was on it for 6 months followed by a 2 month break).
:x::x: